Alert archive / South Dakota / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 8, 2004, 11:28 PM CDT for Gregory County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2004, 11:28 PM CDT (04:28 UTC)
- Expired
- Jun 9, 2004, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The North Platte radar (KLNX), 187 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 090430 FFWFSD SDC053-090730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1128 PM CDT TUE JUN 8 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 230 AM CDT * AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED POTENTIAL FLASH FLOODING FROM A THUNDERSTORM OVER NORTHERN GREGORY COUNTY...MOVING EAST AT 20 MPH. TRAINING OF THUNDERSTORMS OVER THE SAME AREA...WITH ESTIMATED RAINFALL OVER NORTHERN GREGORY OF 3 TO 4 INCHES WILL LIKELY CAUSE AREAS OF FLASH FLOODING. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 200 AM CDT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4350 9952 4320 9951 4320 9890 4349 9934 $$ 08
2 follow-up statements
000 WGUS73 KFSD 090542 FFSFSD SDC053-090730- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1241 AM CDT WED JUN 9 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM CDT FOR GREGORY COUNTY... AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THE STORMS CONTINUED TO DEVELOP OVER NORTHERN GREGORY COUNTY AND TRIPP COUNTY...THEN LIFT SLOWLY NORTHEAST. THIS CONTINUED DEVELOPMENT OVER THE SAME LOCATION FOR THE LAST SEVERAL HOURS HAS RESULTED IN AN ESTIMATED 4 TO 5 INCHES OF RAIN OVER NORTHERN GREGORY COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4350 9952 4320 9951 4320 9890 4349 9934 $$ 08
000 WGUS73 KFSD 090739 FFSFSD SDC053-090830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 235 AM CDT WED JUN 9 2004 ...FLASH FLOOD WARNING HAS EXPIRED FOR GREGORY COUNTY... AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS OVER WEAKENED OVER THE LAST HOUR. SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH THE EARLY MORNING HOURS...BUT ADDITIONAL RAINFALL IS EXPECTED TO REMAIN UNDER A HALF INCH. RUNOFF FROM THE EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE CREEKS AND STREAMS TO RUN HIGH THIS MORNING...ESPECIALLY OVER NORTHERN PARTS OF GREGORY COUNTY WHERE AN ESTIMATED 4 TO 5 INCHES OF RAIN FELL OVERNIGHT. HOWEVER HIGH WATER SHOULD GRADUALLY RECEDE THROUGH THE MORNING HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4350 9952 4320 9951 4320 9890 4349 9934 $$ 13
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 8:26 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 8, 8:26 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 826 PM CDT TUE JUN 8 2004 .DISCUSSION... SEVERE THUNDERSTORMS OVER NORTHWEST IOWA HAVE SHIFTED EAST...BUT NEW THUNDERSTORMS CONTINUE TO DEVELOP OVER SOUTH CENTRAL SD. EXPECT THIS TREND TO CONTINUE AND EXPECT IT TO FILL IN/TRANSLATE EAST ACROSS MOST OF THE CWA...ESPECIALLY ALONG AND NORTH OF I90. VERY STRONG WARM FRONT...AND VERY GOOD/JUICY FORCING IN THE 925MB-850MB LAYER...WHICH IS SHOWN WELL ON THE NELIGH PROFILER. GFS AND RUC CURRENTLY HANDLING THINGS BEST AS THE 18Z ETA WAS AGAIN POLLUTED BY CONVECTIVE BOUNDARIES THAT ARENT THERE...AND IS OFF BY ABOUT 30 TO 50 DEGREES ON THE WIND DIRECTION IN THIS IMPORTANT INFLOW LAYER. THUS BELIEVE THAT THE FARTHER NORTH QPF OF THE GFS AND RUC CLOSER TO EXPECTED OUTCOME. HAVE BUMPED POPS INTO CATEGORICAL ALONG AND NORTH OF INTERSTATE 90 AND CHANGED QPF AMOUNTS TO CLOSER TO AN INCH IN THIS SAME AREA. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Jun 8, 10:29 AM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1029 AM CDT TUE JUN 08 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1029 AM CDT TUE JUN 08 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE THIS AFTERNOON TO EARLY EVENING NEAR AND NORTH OF A FRONTAL BOUNDARY ACROSS NORTHWEST IOWA. LARGE HAIL...DIME TO QUARTER SIZE...WILL BE POSSIBLE WITH THE THUNDERSTORMS...GENERALLY SOUTHEAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO SLAYTON MINNESOTA. IN ADDITION TO THE HAIL...STORMS ACROSS NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA...COULD PRODUCE SOME DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY...WITH THE BEST CHANCE FOR ANY SEVERE THUNDERSTORMS BEING THURSDAY AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS WOULD BE LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON FRIDAY...AND SOME OF THESE THUNDERSTORMS MAY BE SEVERE. HOWEVER TIMING...LOCATION...AND THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS ARE STILL UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT...SOUTHEAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO SLAYTON MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 8, 7:06 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 4 E SUTHERLAND 42.97N 95.42W
06/08/2004 1.00 INCH OBRIEN IA BROADCAST MEDIA
&&
PSLocal storm report, Jun 8, 7:11 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 NE KINGSLEY 42.64N 95.90W
06/08/2004 0.75 INCH PLYMOUTH IA PUBLIC
0645 PM HAIL 8 S DALLAS 43.12N 99.52W
06/08/2004 0.75 INCH GREGORY SD PUBLIC
&&
PSLocal storm report, Jun 8, 7:32 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
732 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL WEBB 42.95N 95.01W
06/08/2004 0.88 INCH CLAY IA BROADCAST MEDIA
&&
PSLocal storm report, Jun 8, 7:45 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL DALLAS 43.24N 99.52W
06/08/2004 0.88 INCH GREGORY SD TRAINED SPOTTER
&&
PSSpecial weather statement, Jun 8, 8:19 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 819 PM CDT TUE JUN 8 2004 IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-090205- BUENA VISTA IA-CHEROKEE IA-CLAY-CLAY IA-DAKOTA NE-DICKINSON IA- DIXON NE-IDA IA-OBRIEN IA-OSCEOLA IA-PLYMOUTH IA-SIOUX IA-UNION- WOODBURY IA- 819 PM CDT TUE JUN 8 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 411 HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 411 WHICH WAS IN EFFECT FOR NORTHEAST NEBRASKA...NORTHWEST IOWA...AND A SMALL PART OF SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. SCATTERED SHOWERS AND OCCASIONAL THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE FROM LOCALLY HEAVY RAINFALL. ALTHOUGH AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT THIS EVENING...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS ENDED ACROSS THE WATCH AREA. BOUSTEAD
Special weather statement, Jun 8, 8:44 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 844 PM CDT TUE JUN 8 2004 SDZ038-050-052-053-057>059-063-064-090300- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- 844 PM CDT TUE JUN 8 2004 AT 844 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES NORTHWEST OF WESSINGTON SPRINGS TO NEAR DIXON. THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. THESE THUNDERSTORMS WILL AFFECT THE COMMUNITIES OF CHAMBERLAIN...WESSINGTON SPRINGS AND KIMBALL. EXPECT HEAVY RAIN AND SMALL HAIL WITH THE PASSAGE OF THESE STORMS. MNZ071-072-080-081-089-090-097-098-SDZ056-090300- COTTONWOOD MN-JACKSON MN-LINCOLN MN-LYON MN-MOODY-MURRAY MN- NOBLES MN-PIPESTONE MN-ROCK MN- 844 PM CDT TUE JUN 8 2004 AT 844 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS. ONE STRONG STORM WAS LOCATED TO 10 MILES EAST OF BROOKINGS. THE SECOND STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF FULDA. OTHER SHOWERS AND ISOLATED THUNDERSTORMS WERE SCATTERED ACROSS SOUTHWEST MINNESOTA. THE STRONGER THUNDERSTORMS WILL AFFECT THE COMMUNITIES OF IVANHOE...HENDRICKS...TYLER AND JEFFERS. SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS. BOUSTEAD
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:34 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 26 min |
Nearby
Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.